New Mexico, 2014Flash Flooding and Flooding in New Mexico, September 21 to 22, 2014
September 21 to 22, 2014 · NWS MAF · 13 events in 2 counties and zones
The remnants of Tropical Storm Odile and an associated mid-level circulation were still over the region. The airmass was very moist, and lift was enhanced by upslope low-level winds across southeast New Mexico and the higher terrain of West Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $308,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Tropical Storm Odile and an associated mid-level circulation were still over the region. The airmass was very moist, and lift was enhanced by upslope low-level winds across southeast New Mexico and the higher terrain of West Texas. These conditions resulted in rain and thunderstorms across the area, and flash flooding continued as moderate to heavy rain moved over areas with previously saturated soils.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 21, 4:27 AM MST, 55 minutes earlier.
Area forecast discussion, Sep 21, 4:27 AM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 AM CDT Sun Sep 21 2014
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Potential TSRA/MVFR CIGS/VSBY dominates this forecast cycle again
and have kept a mix of TEMPO and TSRA/SHRA with TSRA more likely at
CNM/HOB. By 21Z there could be some breaks in the BKN/OVC CIGS,
but still with so much mstr available SHRA/TSRA may form. Winds
are less of an issue with mostly e-se around 10kts expected.
&&
.PREV DISCUSSION... /ISSUED 435 AM CDT Sun Sep 21 2014/
DISCUSSION...
We are still dealing with the remnants of Odile with scattered to
numerous showers and thunderstorms expected into Monday before the
weak circulation center finally dissipates. The rainfall areal
coverage has not been particularly great, but where rain is
falling, it is heavy with rates in excess of 1 inch per hour not at
all uncommon. On top of that many areas have received rain
recently and the soil is saturated so most additional precip is
running off. Thus will continue the Flash Flood Watch through
today and it may need to be extended into tonight especially in
southeastern New Mexico and the upper Trans Pecos.
Rain chances will drop some Monday then will really fall off
Tuesday as an upper level ridge rapidly amplifies over the
Rockies/Plains by mid week. In fact, models are indicating it
amplifies so much it will capture the southern end of a Midwest
trough and cause it to retrograde back towards Texas by Thursday.
This will keep lower heights across the CWA and prevent much
warming this forecast period. There could be some isolated storms
associated with this late in the week but will keep the late week
forecast mostly dry for now.
Hennig
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through this afternoon FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through this evening FOR THE FOLLOWING ZONES...
Andrews...Borden...Crane...Davis/Apache Mountains Area...
Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
Howard...Loving...Martin...Midland...Mitchell...Pecos...
Reagan...Reeves County and Upper Trans Pecos...Scurry...
Upton...Van Horn and Highway 54 Corridor...Ward...Winkler.
&&
99
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 21, 2:00 AM MST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CDT SUN SEP 21 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
400 AM CDT SUN SEP 21 2014 /300 AM MDT SUN SEP 21 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE LIKELY AGAIN
TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST
TEXAS...RESULTING IN FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...
SOUTHEAST NEW MEXICO PLAINS...WESTERN LOW ROLLING PLAINS...VAN
HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER
TRANS PECOS...AND PERMIAN BASIN. ABUNDANT RAINFALL HAS ALREADY
FALLEN IN THESE AREAS OVER THE PAST SEVERAL DAYS...SO IT WILL NOT
TAKE MUCH ADDITIONAL RAINFALL TO RAISE CONCERNS FOR MORE FLASH
FLOODING.
IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY GUSTY WINDS UP 50 MPH AND SMALL HAIL..ESPECIALLY OVER
SOUTHWEST TEXAS.
ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT
DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH
SIDES OF THE RIVER. TRIBUTARIES AND ARROYOS TO THE PECOS
RIVER...SUCH AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN
RIVERS...ROCKY ARROYO...DARK CANYON...BLACK RIVER...DELAWARE
RIVER...AND WALNUT CANYON HAVE BEEN FLUCTUATING BUT ANY ADDITIONAL
RAIN THAT FALLS IN THOSE AREAS WILL QUICKLY CAUSE ADDITIONAL
RISES...IF NOT FLOODING. ALSO LINGERING FLOODING IN BORDEN AND
SCURRY COUNTIES IS STILL A CONCERN WITH RECORD FLOW ON THE
COLORADO RIVER SOUTHEAST OF GAIL...DEEP CREEK IN SCURRY COUNTY...AND
NEAR IRA SOUTHWEST OF J.B. THOMAS. FINALLY FLOODING ALONG THE
PECOS RIVER FROM RED BLUFF TO PECOS/BARSTOW IS STILL POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A CHANCE OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE ACROSS MOST AREAS MONDAY...SO FLOODING AND FLASH
FLOODING CONCERNS MAY LINGER.
THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND
ARROYOS WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO
ADDITIONAL RAINFALL.
.SPOTTER INFORMATION STATEMENT...
ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL EMERGENCY
MANAGEMENT SHOULD STAY UP TO DATE ON THE LATEST DEVELOPMENTS IN
FLASH FLOODING OR RIVER FLOODING OVER THE NEXT SEVERAL DAYS.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Lea
- When
- September 21, 5:22 AM MST to 6:30 AM MST
- Where
- Lea County, 7.5 mi NW of Monument to 7.11 mi SSW of Lovington
- Cause
- Heavy Rain
- Property damage
- $400
- Reported by
- Law Enforcement
- Coordinates
- 32.701, -103.356
Heavy rain fell across Lea County and produced flash flooding. State Highway 483 was closed between Hobbs and Lovington. The cost of damage is a very rough estimate.
Flash Flood, Eddy
- When
- September 21, 11:08 AM MST to 12:00 PM MST
- Where
- Eddy County, 0.12 mi ESE of Carlsbad to 0.23 mi NE of Carlsbad
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 32.419, -104.228
Heavy rain fell across Eddy County and produced flash flooding in Carlsbad. Water was reported to be flowing curb to curb six inches to one foot deep. The cost of damage is a very rough estimate.
Flash Flood, Eddy
- When
- September 21, 11:40 AM MST to 12:30 PM MST
- Where
- Eddy County, 7.3 mi ENE of Hope to 7.18 mi W of Artesia Arpt
- Cause
- Heavy Rain
- Property damage
- $300
- Reported by
- Trained Spotter
- Coordinates
- 32.845, -104.616
Heavy rain fell across Eddy County and produced flash flooding. Water was reported to be flowing over US Highway 82 west of Artesia. The cost of damage is a very rough estimate.
Flood, Lea
- When
- September 21, 12:01 PM MST to 4:00 PM MST
- Where
- Lea County, 15.44 mi WSW of Monument to 2.76 mi W of Oil Center
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.531, -103.513
Heavy rain fell across Lea County and produced flooding. Highways 176 and 248 were closed due to this flooding. The cost of damage is a very rough estimate.
Flash Flood, Eddy
- When
- September 21, 1:24 PM MST to 2:30 PM MST
- Where
- Eddy County, 8.07 mi S of Lakewood to 8.17 mi S of Lakewood
- Cause
- Heavy Rain
- Property damage
- $300
- Reported by
- Trained Spotter
- Coordinates
- 32.514, -104.383
Heavy rain fell across Eddy County and produced flash flooding. State Highway 137 was reported to have six inches to one foot of running water across it in ten different spots between mile markers 54 and 49. The cost of damage is a very rough estimate.
Flash Flood, Eddy
- When
- September 21, 3:15 PM MST to 4:00 PM MST
- Where
- Eddy County, 0.76 mi WNW of Artesia to 0.75 mi NW of Artesia
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 32.836, -104.411
Heavy rain fell across Eddy County and produced flash flooding in Artesia. There was a report of six plus inches of flowing water along a street in Artesia. The cost of damage is a very rough estimate.
Flash Flood, Eddy
- When
- September 21, 3:18 PM MST to 4:40 PM MST
- Where
- Eddy County, 2.12 mi N of Illinois Camp to 2.14 mi N of Illinois Camp
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 32.881, -104.403
Heavy rain fell across Eddy County and produced flash flooding near Artesia. Two feet of running water was at the junction of U.S. Highway 285 and State Road 2 north of Artesia making the road impassable. The cost of damage is a very rough estimate.
Flash Flood, Eddy
- When
- September 21, 3:52 PM MST to 5:20 PM MST
- Where
- Eddy County, 10.17 mi NE of Queen to 10.19 mi NE of Queen
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 32.301, -104.603
Heavy rain fell across Eddy County and produced flash flooding near Queen. Highway 137 at Dark Canyon Draw Road had four feet of water flowing over it. Traffic was being blocked by the flood waters. The cost of damage is a very rough estimate.
Flash Flood, Eddy
- When
- September 21, 4:21 PM MST to 5:20 PM MST
- Where
- Eddy County, 7.79 mi NW of Artesia Arpt to 7.77 mi NW of Artesia Arpt
- Cause
- Heavy Rain
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 32.934, -104.560
Heavy rain fell across Eddy County and produced flash flooding. There was a report of flooding on Joy Road at Cottonwood Creek. The cost of damage is a very rough estimate.
Flash Flood, Eddy
- When
- September 21, 5:39 PM MST to 6:30 PM MST
- Where
- Eddy County, 1.81 mi E of Illinois Camp to 2.38 mi E of Illinois Camp
- Cause
- Heavy Rain
- Property damage
- $300
- Reported by
- Trained Spotter
- Coordinates
- 32.853, -104.369
Heavy rain fell in Eddy County and produced flash flooding. Eagle Draw two miles east of Artesia was flooded with water. The cost of damage is a very rough estimate.
Flash Flood, Eddy
- When
- September 21, 10:14 PM MST to 11:30 PM MST
- Where
- Eddy County, 2.12 mi W of La Huerta
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.451, -104.256
Heavy rain fell across Eddy County and produced flash flooding in Carlsbad. Two feet of water was reported over Calloway Drive in north Carlsbad. The cost of damage is a very rough estimate.
Flood, Eddy
- When
- September 22, 12:08 AM MST to 12:45 AM MST
- Where
- Eddy County, 1.58 mi S of Carlsbad
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.397, -104.229
Heavy rain fell across Eddy County and produced flash flooding in Carlsbad. There was rapidly flowing water four feet deep on San Jose Boulevard making it impassable. The water was rapidly rising at Tansil Dam, one and a half feet in ten minutes. The cost of damage is a very rough estimate.
Flood, Eddy
- When
- September 22, 12:26 AM MST to 12:45 AM MST
- Where
- Eddy County, 0.62 mi SE of Carlsbad to 0.6 mi SE of Carlsbad
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 32.414, -104.222
Heavy rain fell across Eddy County and produced flash flooding in Carlsbad. Water was into the back of houses on James Street in the Lower Tansil Dam area. The cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Michigan, September 21, 2014$400,000 · EF1 · 1 event
- Flash Flooding and Flood in Texas, September 21, 2014$510,000 · 13 events
- Flash Flood and Flooding in Texas, September 21 to 22, 2014$501,000 · 3 events
- Flash Flooding and Heavy Rain in New Mexico, September 21, 2014$130,000 · 6 events
- Flash Flooding in Nevada, September 21, 2014$10,000 · 6 events
- Flash Flooding in New Mexico, September 21 to 23, 2014$5,000 · 5 events
- Dense Fog in Texas, September 21, 20141 event
- Flash Flood in Colorado, September 21, 20141 event
- Hail in Arizona, September 21, 20141 in hail · 1 event
- Debris Flow in Nevada, September 21, 20141 event
- Flood in Alaska, September 21 to 22, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540406, 540435, 540506, 540855, 540519, 540523, 540524, 540525, 540838, 540841, 540527, 540528, 540529.